Hemolysis Associated with 25% Human Albumin Diluted with Sterile Water - United States, 1994-1998.
In January 1998, a 44-year-old patient in a Maine hospital underwent TPE with 5% human albumin prepared by diluting 25% human albumin 1:5 with sterile water to treat cryoglobulinemia. After an infusion of 270 mL of the solution, the fluid in the plasma exchange device tubing became tinged red, and the procedure was stopped. The patient reported no symptoms; however, the patient's hematocrit decreased within 24 hours from 36% to 29% (normal: 37%-48%) and 48 hours later, serum creatinine increased from 0.9 mg/dL to 3.5 mg/dL (normal: <1.5 mg/dL). During the next 2 weeks, the patient's renal function recovered, and the patient subsequently underwent TPE with 5% human albumin without complication.
In July 1998, a 76-year-old patient with multiple myeloma, chronic renal insufficiency, anemia, and thrombocytopenia was hospitalized in Pennsylvania for hip replacement. Two days after surgery, the patient underwent TPE for the multiple myeloma with 5% human albumin prepared by diluting 25% human albumin 1:5 with sterile water. After 750 mL were infused, red-tinged plasma was observed in the exchange tubing and red-tinged urine in the catheter bag, and the procedure was discontinued. The patient reported no symptoms.
Within 4 hours, hematocrit, blood urea nitrogen, and creatinine had not changed from baseline values, but the serum lactate dehydrogenase had increased from 49 IU/L to 734 IU/L (normal: 100 IU/L-225 IU/L). Eight hours after TPE, the patient went into shock and had a cardiac arrest. The hematocrit had decreased from 22% to 19%. Shortly after resuscitation, the patient developed disseminated intravascular coagulation (DIG) and bled from multiple sites. During the next 48 hours, progressive renal insufficiency developed; creatinine levels increased from 2.8 mg/dL to 3.9 mg/dL, and bleeding continued. The patient died 72 hours after TPE.
Reported by: LR Pierce, MD, J Finlayson, PhD, JS Epstein, MD, Office of Blood Research and Review; A Gaines, PhD, F Varricchio, MD, Div of Biostatistics and Epidemiology, Center for Biologics Evaluation and Research, Food and Drug Administration. Hospital Infections Program, National Center for Infectious Diseases; and an EIS Officer, CDC.
Editorial Note: When a 5% albumin solution is prepared by diluting 25% human albumin with sterile water, its osmolarity is approximately one fifth that of plasma. Hemolysis and the consequent acute renal insufficiency in case 1 probably resulted from the hypotonicity of the 5% albumin solution used during TPE (1). In case 2, the DIG and the accompanying renal insufficiency probably also were triggered by TPE-induced hemolysis (2); The large volumes used in the procedure may have aggravated the hemolysis in these cases, because the hypotonic plasma replacement mixture accounted for a significant fraction of the patients' blood volume. In addition, the shearing force of the plasma exchange device, in association with hypotonic stress, may have damaged RBCs and contributed to the hemolysis.
Since 1994, FDA has received 10 reports of hemolysis associated with infusion of 25% albumin diluted with sterile water. Eight of the 10 occurred after 1996. Four of the 10 patients had no hemolysis-associated complications; five developed acute renal insufficiency. Two patients died: one from the underlying disease, and the other was described in case 2 of this report.
In five cases, including case 2, the hospital pharmacists relied on the seventh or eighth editions of Trissel's Handbook on Injectable Drugs, both of which give incorrect instructions on diluting 25% albumin (3,4). In another case, the pharmacist relied on the ninth edition, in which the entry is ambiguous. In case 1 of this report, the pharmacist failed to follow the pharmacy's standard procedure of using 0.9% NaCI as the diluent (5,6). In the other three cases, the references used are not known.
The national shortage of 5% human albumin occurred during the same period as most of the hemolysis episodes. This shortage may be partially attributed to changes in production capacity. In 1997, two of the five manufacturers suspended or slowed production to bring their operations into compliance with Food and Drug Administration (FDA) good manufacturing practice regulations (Center for Biologics Evaluation and Research, FDA, personal communication, 1999). These manufacturers shared 20%-40% of the 5% human albumin market.
To stop the potentially life-threatening error that can occur when incorrectly preparing replacement albumin solution for TPE, FDA has recommended safety measures to manufactures (revise package inserts with a warning about the risk for hemolysis), and to hospital pharmacists (a "drug warning" appeared in the FDA medical bulletin in 1998 , and two alerts were issued through the Institute for Safe Medication Practices). FDA also has published letters in peer-reviewed journals (5,8-70), and has worked with the American Society of Health-Systems Pharmacists, publisher of Trissel's handbooks, to revise the ambiguous entry. In addition, FDA has notified manufacturers of plasma exchange devices of this serious but preventable error.
Pharmacists and clinicians who encounter hemolysis associated with 25% human albumin diluted to 5% with sterile water for infusion are encouraged to report it to MedWatch, HF-2, FDA, 5600 Fishers Lane, Rockville, MD, 20852-9787; telephone (800)332-1088; fax (800)332-0178; World-Wide Web site <http://www.fda.gov/medwatch>; to CDC's Hospital Infections Program, National Center for Infectious Diseases, telephone (404) 639-6413; or to the product manufacturer.
1. Brady HR, Brenner BM. Acute renal failure. In: Isselbacher KJ, Braunwald E, Wilson JD, Martin JB, Fauci AS, Kasper DL, eds. Harrison's principles of internal medicine. 13th ed. New York, New York: McGraw-Hill, Inc. 1994:1265-74.
2. Handin R. Disorders of coagulation and thrombosis. In: Isselbacher KJ, Braunwald E, Wilson JD, Martin JB, Fauci AS, Kasper DL, eds. Harrison's principles of internal medicine. 13th ed. New York, New York: McGraw-Hill, Inc. 1994:1804-10.
3. Trissel LA. Handbook on injectable drugs. 7th ed. Bethesda, Maryland: American Society of Hospital Pharmacists, 1992.
4. Trissel LA. Handbook on injectable drugs. 8th ed. Bethesda, Maryland: American Society of Hospital Pharmacists, 1994.
5. Forte FJ, Caravone D, Coyne MJ. Albumin dilution as a cause of hemolysis during plasmapheresis [Letter]. Am J Health Syst Pharm 1995;52:207.
6. Steinmuller DR. A dangerous error in the dilution of 25% albumin [Letter]. N Engl J Med 1998;338:1226.
7. Food and Drug Administration. Hemolysis and renal failure associated with inappropriate use of sterile water to dilute 25% albumin solution. FDA Medical Bulletin 1998;28:5. Available at http//www.fda.gov/medbull/summer98.html. Accessed February 25, 1999.
8. Pierce LR, Gaines A, Finlayson JS, Varricchio F, Epstein JS. Hemolysis and acute renal failure due to the administration of albumin diluted in sterile water [Letter]. Transfusion 1999;39:110.
9. Pierce LR, Gaines A, Varricchio F, Epstein JS. A dangerous error in the dilution of 25% albumin [Letter]. N Engl J Med 1998;338:1226-7.
10. Pierce LR, Finlayson JS, Epstein JS. More on dangerous dilution of 25% albumin [Letter]. N Engl J Med 1998;339:635.
(*.) Reported to the Food and Drug Administration during 1994-1998.
|Printer friendly Cite/link Email Feedback|
|Publication:||Morbidity and Mortality Weekly Report|
|Date:||Mar 5, 1999|
|Previous Article:||Deaths in 122 U.S. [cities.sup.*], week ending February 20, 1999 (7th Week).|
|Next Article:||Availability of Immune Globulin Intravenous for Treatment of Immune Deficient Patients -- United States, 1997-1998.|